I have now been blogging for over two years, and it has been quite an adventure. One of the best parts of blogging has been comments and communications from readers. Granted, the negative comments do take some getting used to, as the anonymity of the Internet allows some posters (though thankfully very few) to be somewhat blunt and in some cases rude. (I publish all comments that are not trying to sell something). However, the vast majority of comments and communications from readers, even when they disagree with my opinions, have been interesting and extremely rewarding for me; especially when it comes from a patient who feels like they were helped from one of my posts.
I received a recent email from a reader on my recent post Bad cholesterol not that bad? Shame on MSNBC...Again! That emailer suggested that I check out the work of SpaceDoc and cc'd him on the email. I subsequently received an email response from SpaceDoc himself. (I have posted his entire email below for fair balance). Rather then respond directly, I thought I would respond in a follow up blog post.
I actually became familiar with SpaceDoc when a close friend told me about her mother who had sudden memory loss with Lipitor. The doctor's web site www.spacedoc.net was Google's first hit. Spacedoc is really Dr. Duane Graveline, MD, MPH, a family physician who started is career as a US Air Force Flight Surgeon , and then went to NASA serving as a flight controller for the Mercury and Gemini program and was selected as one of NASA's six Scientist Astronauts in 1965. He then practiced many years as a community physician before retiring. However, Dr. Graveline is probably better known for raising awareness of side effects from statins. He wrote his first book "Lipitor, Thief of Memory" after having two episodes of something called transient global amnesia (TGA) which he states was associated with his use of Lipitor from 1999 - 2000. (A condition that was clearly the same as what my friend's mom had).
As a seasoned family physician and NASA scientist, I do not doubt Dr. Graveline's sincerity or integrity. Though I have not read the entirety of his work or reports, I do not question their veracity. Where I think we may differ is perspective. As someone who has now suffered several side effects from a statin medication like Lipitor, Dr. Graveline has personal reasons to be concerned, and why he now spends a significant amount of time looking into side effects of statins. However, in my experience I have prescribed thousands of statin prescriptions, and not seen these side effects. On the contrary, I have seen patients at very high risk for heart attacks and strokes live event free due to cholesterol levels at NIH goals. Furthermore, I worry about patients who are at risk and not at their cholesterol goals, particularly those patients who refuse to take statins because they worry about side effects.
As stated in my previous posts (and others), there are simply no medications that are completely safe. Aspirin and now Tylenol might never be approved by the FDA if they were submitted as new drugs today. In addition, in my opinion, any medication can cause any side effect in any individual patient. I never dismiss a patient who relates a certain side effect to a new prescription, though I will tell them whether their possible side effect is a known common, known rare or unknown side effect.
In my opinion, medications are all about risk/benefit ratio. And when it comes to statins, I have a really hard time coming up with a medication class that has a better risk/benefit ratio then a statin (please post a comment if you can come up with a drug with a better risk/benefit ratio then a statin).
Depending on the study you look at and how risky the populations statins reduce heart attack/stroke by about 5-10% (that's absolute risk, you would need to treat 10-50 patients for a few years to prevent 1 event) and reduce death by about 1% (need to treat 100 patients with a statin to prevent 1 death). The most common side effect is myalgia or muscle pain, which about 3% of patients will get, but this pain is usually mild and usually goes away. The rare and serious side effect that the TV advertisements warn of that could be related to muscle pain is called rhabdomyolysis. It is pretty rare (about 1 in a million), but is serious and 10% of patients who get this can die. However, using the FDA data that Spacedoc cites (below), from October 2003-2004, the rate of rhabdo was about 1/500,000 (not including Crestor). During that year there were 120 million statin prescriptions written. Given data that shows that patients on average fill their statin prescriptions 50% of the time (6/12 prescriptions per year), that would give a rough estimate of about 20 million patients on statins during that year (number is probably much higher). Using these numbers, with 20 million patients taking a statin, you are preventing at a minimum of 400,000 heart attacks and strokes and 200,000 deaths, but 40 people will get rhabdomyolysis and 4 of them will die from this. Even if you add up all the other rare and serious side effects mentioned by Spacedoc and others to the rhabdo events, the positive outcomes of statins are favored at least a thousand fold. These are great odds in my mind.
Research into adverse events is very important. One bad event is one too many. If we can figure out why some of these rare side effects occur, maybe we can prevent them in patients at particular risk. However, the media and blogsphere tends to focus on bad news. This news sometimes needlessly scares patients. One of my patients has high cholesterol, poorly controlled blood pressure, and has already had her first stroke. Yet, she is petrified of taking a statin because of everything she has "read and heard." This is why I am so concerned about articles like that mentioned in Men's Health and regurgitated on MSNBC. When it comes to medical journalism these days, there seems to be a major lack of balance. This leads to patients stopping or not taking medicines that can help them, and this will unfortunately lead to preventable heart attacks, strokes and death.
Email from Spacedoc:
Mathew,when you respond that statins are extremely safe and transient global amnesia is extremely rare I wonder how familar you are with the true spectrum of statin side effects. On the subject of TGA, do you know that over 1,000 cases of TGA have been reported to Medwatch over the time period 1998 to present and none of this as been reported to the medical commnity? Don't you wonder about this? And do you know that our thousands of of peripheral neuropathy cases are permanent? And of our tens of thousands of cases of myopathy, 68% will be permanent? And how about our over five hundred cases of disabling ALS-like neuromuscular degeneration (I happen to be disabled with this one but after three years of supplements I seem to be getting better. I still use a walker, however. That's why John Edwards MD of WHO called this "ALS-like" - different pathways and mechanisms may be involved). FYI about Medwatch not reporting I have attached my paper (with Jay Cohen MD as Co) done several years ago when our Medwatch count was 662 just for Lipitor. and remember this was just for amnesia not for the other lesser forms of cognitive deficit such as disorientation, confusion, forgetfulness, dementia and short term TGA measured in minutes not hours. Additionally I have copied you on my survey of other Medwatch data from the same CD that I took my cognitive data. And read this link below for an assessment of where I am right now on my statin research. It is a good concise paper.THIS LINK SAYS IT ALL ABOUT STATINShttp://www.spacedoc.net/mitochondrial_damage_introduction